Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 23, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 30, 2004, 12:56 PM CST for Marion County, Alabama. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2004, 12:56 PM CST (18:56 UTC)
- Expired
- Mar 30, 2004, 2:00 PM CST
- In force
- 64 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marion County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 12:15 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -148 m²/s²
- 0-3 km storm-relative helicity
- -171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
481 WUUS54 KBMX 301856 SVRBHM ALC093-302000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1256 PM CST TUE MAR 30 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN NORTHWEST ALABAMA * UNTIL 200 PM CST * AT 1252 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF WESTON...MOVING EAST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HACKLEBURG... HAMILTON AND WHITEHOUSE. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3428 8819 3411 8810 3411 8768 3430 8783 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 12:50 PM CST, 6 minutes earlier.
Area forecast discussion, Mar 30, 12:50 PM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1250 PM CST TUE MAR 30 2004 .UPDATE...JUST UPDATED THE FORECAST TO ADD SEVERE THUNDERSTORM WATCH AND INCREASE RAIN CHANCES OVER FAR NORTHERN COUNTIES. THE WATCH IS IN EFFECT UNTIL 6 PM CST AND INCLUDES AREAS ROUGHLY NORTH OF A LIVINGSTON TO CENTREVILLE TO WEDOWEE LINE. THE BIRMINGHAM...TUSCALOOSA...GADSDEN...AND ANNISTON AREAS ARE INCLUDED. LARGE HAIL IS THE MAIN HAZARD WITH THE SEVERE STORMS AS REPORTS OF NICKEL SIZE HAIL IN MARION COUNTY WERE RECEIVED AROUND NOON. DAMAGING WINDS ARE POSSIBLE AS WELL. SEE HWOBHM FOR MORE DETAILS. EARLY THIS AFTERNOON...AREAS NORTH OF INTERSTATE 20 WILL HAVE THE BEST CHANCE FOR STRONG TO SEVERE THUNDERSTORMS. LATER THIS AFTERNOON...THE STORMS WILL AFFECT AREAS ALONG AND JUST SOUTH OF INTERSTATE 20. THE STORMS WILL WEAKEN QUICKLY JUST AFTER SUNSET. && .BMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM CST FOR AREAS ALONG AND NORTH OF A LIVINGSTON TO CENTREVILLE TO WEDOWEE LINE. && MBS/91
Hazardous weather outlook, Mar 30, 7:13 AM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 713 AM CST TUE MAR 30 2004 ALZ011>015-017>050-301515- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 713 AM CST TUE MAR 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... AFTERNOON HEATING...COUPLED WITH AN UPPER LEVEL LOW SWINGING ACROSS CENTRAL ALABAMA...WILL CREATE CONDITIONS IN WHICH A FEW STRONG THUNDERSTORMS COULD DEVELOP THIS AFTERNOON. THESE STORMS WILL BE ISOLATED IN NATURE...AND CAPABLE OF PRODUCING SMALL HAIL...AND LOCALLY GUSTY WINDS. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED.
In the hours before
Local storm report, Mar 30, 12:44 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1244 PM CST TUE MAR 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL HACKLEBURG 34.27N 87.83W
03/30/2004 1.00 IN MARION AL SPOTTER
NICKEL SIZED HAIL REPORTED AT HACKLEBURG AL.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 12:02 PM CST | Severe Thunderstorm Warning | BMX | Marion | 58 min |
| Mar 30, 12:35 PM CST | Severe Thunderstorm Warning | BMX | Winston | 40 min |
| Mar 30, 1:15 PM CST | Severe Thunderstorm Warning | BMX | Winston | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.